Alert archive / Mississippi / Flash Flood Warnings in 2014

Flash Flood Warning 61, NWS Memphis, TN

June 12, 2014Tate County, Tunica County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jun 12, 2014, 7:42 PM CDT for Tate County, Tunica County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2014, 7:42 PM CDT (00:42 UTC)
Expired
Jun 12, 2014, 10:45 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Tate County, MS, Tunica County, MS

The radar

The Memphis radar (KNQA), 77 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 0.7 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2014-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2014-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
650 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1444 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

340 
WGUS54 KMEG 130042
FFWMEG
MSC137-143-130345-
/O.NEW.KMEG.FF.W.0061.140613T0042Z-140613T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
742 PM CDT THU JUN 12 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TATE COUNTY IN NORTHWEST MISSISSIPPI...
  CENTRAL TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 1045 PM CDT

* AT 742 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SENATOBIA.

 THIS WARNING ALSO INCLUDES AREAS NEAR HORSESHOE LAKE AND MIDWAY
  LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3472 9052 3474 9020 3472 9020 3474 9018
      3475 9012 3471 9003 3473 8995 3476 8992
      3477 8972 3469 8972 3469 8968 3461 8966
      3456 8967 3456 9020 3453 9020 3451 9050
      3464 9051 3469 9047

$$
1 follow-up statement
941 
WGUS74 KMEG 130345
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1045 PM CDT THU JUN 12 2014

MSC137-143-130356-
/O.EXP.KMEG.FF.W.0061.000000T0000Z-140613T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TUNICA MS-TATE MS-
1045 PM CDT THU JUN 12 2014

...THE FLASH FLOOD WARNING HAS EXPIRED FOR TATE AND CENTRAL TUNICA
COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3472 9052 3474 9020 3472 9020 3474 9018
      3475 9012 3471 9003 3473 8995 3476 8992
      3477 8972 3469 8972 3469 8968 3461 8966
      3456 8967 3456 9020 3453 9020 3451 9050
      3464 9051 3469 9047

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 6:29 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 12, 6:29 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
629 PM CDT THU JUN 12 2014

.DISCUSSION...

UPDATED FOR THE 00Z AVIATION DISCUSSION

&&

PREV DISCUSSION... /ISSUED 356 PM CDT THU JUN 12 2014/

UPDATE...
UPDATED FOR INCREASED RAIN CHANCES THIS AFTERNOON AND TO RE-DEFINE
SEVERE STORM POTENTIAL.

DISCUSSION...

CONVECTION TURNING SEVERE QUICKLY ACROSS EASTERN ARKANSAS WITH
REPORTS OF POWER OUTAGES AND TREES DOWN. HAVE EXPANDED POPS
EASTWARD IN THE SHORT TERM...AND THE SEVERE STORM POTENTIAL TO NO
INCLUDE MOST OF NORTHEAST ARKANSAS...THE BOOTHEEL OF MISSOURI AND
SOUTHWEST TENNESSEE.

JAB

PREV DISCUSSION... /ISSUED 256 PM CDT THU JUN 12 2014/

DISCUSSION...

NEXT 36 HOURS...CURRENT AIRMASS CONTINUES TO GET MORE UNSTABLE
AHEAD OF UPSTREAM SHORTWAVE/WEAK SFC FRONT IN THE OZARKS. LATEST
MESOANALYSIS SHOWING A TONGUE OF 2500 J/KG OF CAP EXTENDING INTO
EASTERN ARKANSAS. ON RADAR LEADING EDGE OF SHORTWAVE LIFT NOW
ENTERING RANDOLPH AND LAWRENCE COUNTIES WITH THE ACTIVITY PULSING
TO SEVERE LIMITS. THIS LINE IS EXPECTED TO DEVELOP SLOWLY SOUTH
AND EAST OVER THE COURSE OF THE AFTERNOON AND EVENING. MODEL
INITIALIZATION HAS BEEN ON THE SLOW SIDE WITH THE APPROACHING WAVE
AND LEADING EDGE OF STORMS...SO HAVE SPED UP THE ONSET AND EXIT OF
PRECIPITATION OVER THE NEXT 24 HRS.

AS FAR AS SEVERE WEATHER...IT STILL APPEARS THAT EAST CENTRAL
ARKANSAS INTO NORTH CENTRAL MISSISSIPPI WILL STILL HAVE THE
GREATEST THREAT FOR DAMAGING WINDS AND HAIL...FROM NOW THROUGH
THE MID EVENING HOURS. STORMS IN THIS REGION AND DURING THIS TIME
FRAME WILL CONTINUE TO BE MORE DISCRETE IN NATURE. ANY ORGANIZATION
OF CONVECTION IS SKETCHY AS MIDLEVEL WINDS ARE BODERLINE...25 TO
30 KTS. THE REMAINDER OF THE MIDSOUTH MAY SEE A FEW STRONG
STORMS THROUGH MIDNIGHT AS THE WAVE AND FRONT PASS THROUGH.

PRECIPITATION WILL EXIT THE MIDSOUTH LATE TONIGHT OVER THE NORTH
AND WEST...AND BELIEVE BY NOON OVER THE FAR SOUTHEAST. NORTH WINDS
BEHIND THE WEAK FRONT WILL BECOME GUSTY BY MIDDAY TOMORROW...USHERING
IN A SHORT PERIOD OF LOWER AND MORE COMFORTABLE HUMIDITY. SOME PATCHY
FOG MAY DEVELOP FRIDAY NIGHT UNDER EXPECTED GOOD RADITIONAL CONDITIONS.

SATURDAY THROUGH MONDAY...MODELS ARE IN AGREEMENT THIS PERIOD
THAT UPPER LEVEL HEIGHTS WILL BUILD OVER THE EASTERN THIRD OF THE
NATION. A STRONGER CAP WILL INHIBIT CONVECTION DESPITE THE RETURN
OF HIGHER DEWPOINTS TO THE AREA. HAVE LEFT RAIN CHANCES AROUND 10
PERCENT EACH DAY...AS A BRIEF/STRAY SHOWER OR WEAK STORM COULD
FORM. AFTER A SLIGHTLY COOLER START ON SATURDAY...TEMPERATURES
WILL WARM TO THE UPPER 80S AND LOW 90S BY SUNDAY...WITH LOWS
RANGING FROM THE MID 60S TO LOW 70S.

TUESDAY THROUGH THURSDAY...THE GFS AND EURO DIFFER WIDELY ON
WHETHER THE EASTERN RIDGE PROGRESSES OR NOT. THE GFS SWINGS THE
EXPECTED TROUGH OVER THE CENTRAL AND NORTHERN ROCKIES THROUGH THE
PLAINS AND GREAT LAKES DURING THE PERIOD...YIELDING A RETURN TO A
SOUTHWESTERLY UPPER LEVEL FLOW...APPROACHING COLD FRONT...AND A
MARKED INCREASE IN RAIN CHANCES. THE EURO IS MUCH MORE BLOCKING
WITH THE RIDGE...DELAYING AND MINIMIZING THE RAIN THREAT. HAVE
TAKEN A BLEND OF BOTH MODELS...KEEPING TUESDAY DRY AND BRINGING
ONLY SLIGHT CHANCES FOR CONVECTION WEDNESDAY AND THURSDAY AS THE
RIDGE SLOWING ADVANCES EAST.

JAB

&&

.AVIATION...
00Z TAF CYCLE

MAINLY VFR CONDITIONS WILL CONTINUE FOR TONIGHT AND OVERNIGHT.
SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE FORECAST
AREA TONIGHT AND INTO THE OVERNIGHT HOURS PRODUCING MVFR VISIBILITIES
AT TIMES. SOME MVFR/IFR CEILINGS WILL MOVE INTO NORTHERN AND
WESTERN SECTIONS OF THE FORECAST AREA FRIDAY MORNING WITH VFR
CONDITIONS RETURNING IN THE AFTERNOON. WINDS WILL BE LIGHT AND
MAINLY FROM THE NORTHWEST TONIGHT AND OVERNIGHT BEFORE WINDS
BECOME NORTH AT 5 TO 10 KNOTS ON FRIDAY.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 12, 5:12 PM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
512 PM CDT THU JUN 12 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-132300-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
512 PM CDT THU JUN 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER SOUTH AND WEST OF A LINE
FROM HAYTI MISSOURI TO HOUSTON MISSISSIPPI THIS AFTERNOON AND
EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
THREATS. LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE.

A FEW STRONG STORMS WILL BE POSSIBLE ACROSS NORTHWEST
TENNESSEE...AND NORTHEAST MISSISSIPPI THIS AFTERNOON THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS EASTERN ARKANSAS...THE
BOOTHEEL OF MISSOURI...SOUTHWEST TENNESSEE AND A LARGE PORTION
OF NORTH MISSISSIPPI THIS AFTERNOON AND EVENING.

JAB

In the hours before

Local storm report, Jun 12, 5:46 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
546 PM CDT THU JUN 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     2 N COVINGTON           36.13N 89.88W
06/12/2014  M60 MPH          PEMISCOT           MO   TRAINED SPOTTER

            TRAINED SPOTTER MEASURED SIXTY MPH WIND GUSTS AND
            PEA-SIZED HAIL

&&

RCW/TLSJR
Special weather statement, Jun 12, 5:48 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
548 PM CDT THU JUN 12 2014

TNZ048>050-122315-
HAYWOOD TN-LAUDERDALE TN-TIPTON TN-
548 PM CDT THU JUN 12 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 615 PM CDT FOR...

  WESTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  CENTRAL LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
  NORTHEASTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS AT LEAST 40 MPH WAS
LOCATED FROM 6 MILES SOUTH OF RIPLEY TO 14 MILES SOUTH OF NUTBUSH AT
549 PM CDT...MOVING EAST AT 20 MPH.

PEOPLE IN HAYWOOD...LAUDERDALE AND TIPTON COUNTIES...INCLUDING
LOCATIONS NEAR RIPLEY...SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT ALSO INCLUDES CHISHOLM LAKE.

&&

LAT...LON 3580 8942 3547 8926 3544 8953 3573 8968
TIME...MOT...LOC 2249Z 257DEG 19KT 3566 8954 3551 8946
Local storm report, Jun 12, 6:04 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
604 PM CDT THU JUN 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     2 N COVINGTON           35.60N 89.65W
06/12/2014  M60.00 MPH       TIPTON             TN   TRAINED SPOTTER

            TRAINED SPOTTER MEASURED SIXTY MPH WIND GUSTS AND
            PEA-SIZED HAIL

&&

RCW/TLSJR
Special weather statement, Jun 12, 6:05 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
605 PM CDT THU JUN 12 2014

TNZ088-089-122330-
SHELBY TN-FAYETTE TN-
605 PM CDT THU JUN 12 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 630 PM CDT FOR...

  WESTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  EASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS AT LEAST 40 MPH WAS
LOCATED FROM LAKELAND TO 3 MILES SOUTHEAST OF GERMANTOWN AT 605 PM
CDT...MOVING SOUTHEAST AT 15 MPH.

PEOPLE IN FAYETTE AND SHELBY COUNTIES...INCLUDING LOCATIONS NEAR
BARTLETT...COLLIERVILLE...CORDOVA AND GERMANTOWN...SHOULD MONITOR
THIS STORM CLOSELY.

&&

LAT...LON 3533 8990 3532 8946 3500 8948 3500 8988
TIME...MOT...LOC 2305Z 297DEG 14KT 3522 8971 3505 8974
Local storm report, Jun 12, 6:08 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
608 PM CDT THU JUN 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     3 N COVINGTON           35.61N 89.65W
06/12/2014  M71.00 MPH       TIPTON             TN   TRAINED SPOTTER

&&

RCW/TLSJR
Special weather statement, Jun 12, 6:22 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
622 PM CDT THU JUN 12 2014

MSZ002-003-TNZ089-122345-
BENTON MS-MARSHALL MS-FAYETTE TN-
622 PM CDT THU JUN 12 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 645 PM CDT FOR...

  NORTHWESTERN BENTON COUNTY IN NORTHEAST MISSISSIPPI...
  NORTH CENTRAL MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 8
MILES NORTH OF MT PLEASANT AT 622 PM CDT...MOVING SOUTHEAST AT 15
MPH.

VERY HEAVY RAIN WILL OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN BENTON...FAYETTE AND MARSHALL COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

&&

LAT...LON 3510 8919 3484 8931 3498 8966 3520 8954
TIME...MOT...LOC 2322Z 297DEG 14KT 3505 8949

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:36 PM CDTSpecial Weather StatementMEGUnion24 min
Jun 12, 8:38 PM CDTSevere Thunderstorm WarningMEGLafayette, Pontotoc, Union30 min
Jun 12, 9:06 PM CDTFlash Flood WarningMEGLafayette, Panola3 hr
Jun 12, 9:18 PM CDTSpecial Weather StatementMEGPontotoc27 min
Jun 12, 9:23 PM CDTSevere Thunderstorm WarningMEGLee, Pontotoc34 min
Jun 12, 9:51 PM CDTFlash Flood WarningMEGPontotoc3 hr
Jun 12, 10:34 PM CDTFlash Flood WarningMEGCoahoma, Quitman, Tunica3 hr
Jun 12, 10:54 PM CDTSpecial Weather StatementMEGMonroe36 min
Jun 12, 11:12 PM CDTSevere Thunderstorm WarningMEGMonroe48 min
Jun 12, 11:33 PM CDTFlash Flood WarningMEGPanola, Quitman, Tallahatchie, Yalobusha3 hr

Nearby

Flash Flood Warnings in Mississippi, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.